Kansas, 2025

Cold in Kansas, January 20 to 21, 2025

January 20 to 21, 2025 · NWS SGF · 3 events in 2 counties and zones

An anomalously cold airmass moved into far southeastern Kansas on January 20th onto the 21st bringing low temperatures around from zero to -5 degree highs in the teens to lower 20s with wind chills in -5 to -15 degree range for some locations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An anomalously cold airmass moved into far southeastern Kansas on January 20th onto the 21st bringing low temperatures around from zero to -5 degree highs in the teens to lower 20s with wind chills in -5 to -15 degree range for some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 20, 4:45 PM CST, 1 hour 15 minutes earlier. Its key messages:

  • Cold temperatures remain in place across the area through Tuesday. Lows will drop to just below to above zero tonight as highs only warm into the middle teens to lower 20s on Tuesday.
  • A Cold Weather Advisory is in effect Tonight into Tuesday morning. Wind chill values as low as 5 to 15 degrees below zero are expected. This will create dangerously cold conditions for outdoor activities and sensitive groups.
  • Temperatures return closer to normal (upper 30s to lower 40s) Wednesday and Thursday, with above normal temperatures (mid 40s to lower 50s) expected Friday and Saturday.
Area forecast discussion, Jan 20, 4:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
445 PM CST Mon Jan 20 2025

.KEY MESSAGES...

- Cold temperatures remain in place across the area through
  Tuesday. Lows will drop to just below to above zero tonight as
  highs only warm into the middle teens to lower 20s on Tuesday.

- A Cold Weather Advisory is in effect Tonight into Tuesday
  morning. Wind chill values as low as 5 to 15 degrees below
  zero are expected. This will create dangerously cold
  conditions for outdoor activities and sensitive groups.

- Temperatures return closer to normal (upper 30s to lower 40s)
  Wednesday and Thursday, with above normal temperatures (mid
  40s to lower 50s) expected Friday and Saturday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 301 PM CST Mon Jan 20 2025

An upper level trough is moving south into the region this
afternoon and will continue to move south through the area this
evening and tonight. There is a low chance that a few flurries
occur ahead of the trough this evening, but a dry air mass is in
place which will limit this potential with the better potential
remaining west of the area.

A cold air mass remain in place across the region as
temperatures are currently in the upper teens to lower 20s this
afternoon. Lows tonight into Tuesday morning will drop to a few
degrees above to a few degrees below zero (-4 to 4 range).
Surface high pressure will move east across the Plains tonight
into Thursday. Northwesterly winds will occur tonight and will
increase to up to around 10 to 15 mph at times tonight into
Tuesday morning. The winds will start to weaken from west to
east Tuesday morning as the surface high moves east towards the
region. Wind chill values will drop into the 5 to 15 below zero
range tonight into Tuesday morning. A Cold Weather Advisory is
effect for the area from 12am tonight to 12pm Tuesday to account
for the cold conditions.

The cold air mass will remain in place across the area on
Tuesday as highs only warm into middle teens to the lower 20s.
A dry air mass will also be in place across the area on
Tuesday, as afternoon humidity values drop to around 20 to 30
percent. Winds will remain light through the day on Tuesday the
area of surface high pressure will be over the region.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 301 PM CST Mon Jan 20 2025

The surface high starts to move off to the east Tuesday night
into Wednesday allowing southerly winds to return along with a
warming trend. Highs on Wednesday and Thursday will warm into
the upper 30s to the lower 40s which is closer to normal for
this time of year. Winds could be gusty at times on Wednesday as
the pressure gradient tightens behind the surface high. The
models show another upper level trough moving through the region
later Wednesday into Thursday. A drier air mass will be in
place across the area, but there will be the potential for some
flurries as the trough moves through the area. No accumulations
or impacts are expected at times.

A more zonal upper level flow pattern will then set up over the
region behind the trough late this week into the start of the
week. A warmer air mass will advect into the region as highs
warm into the 40s with highs in the 50s possible on Saturday.

The ensemble model members then indicate that an upper level
trough will dig south across the western CONUS this weekend
with a trough moving trough the region late this weekend
bringing chances for rain (10-30%) to the area Saturday night
into Sunday. Overall the models are showing the better rain
potential being south and east of the area. The models then
differ on the track and timing of the low moving east next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 445 PM CST Mon Jan 20 2025

An area of mid-level clouds traverses through the area this
evening, and dissipates overnight. In general, ceilings should
remain around 5000 feet or higher (VFR flight conditions). MVFR
ceilings has expected to remain west of the terminals. Winds
remain out of the northwest at 5 to 10 knots tonight into
Tuesday morning. A gradual shift in the winds out of the west-
southwest occurs late in the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Cold Weather Advisory from midnight tonight to noon CST
     Tuesday for KSZ073-097-101.
MO...Cold Weather Advisory from midnight tonight to noon CST
     Tuesday for MOZ055>058-066>071-077>083-088>098-101>106.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Perez
Hazardous weather outlook, Jan 20, 1:48 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
148 PM CST Mon Jan 20 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
148 PM CST Mon Jan 20 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated excessive cold risk.

DISCUSSION...

A Cold Weather Advisory is in effect across the area tonight into
Tuesday morning. Temperatures are expected to fall into the
single digits above and below zero with wind chill values
dropping to 5 to 15 degrees below zero tonight into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.Wind chills

Wind chill values will drop into the single digits above zero
Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Crawford

When
January 20, 6:00 PM CST to January 21, 12:00 PM CST
Where
Crawford forecast zone
Reported by
Public
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

An arctic airmass slid into southeastern Kansas during the overnight hours of January 20-21 bringing extreme cold and windchills in the -5 to -15 degree range across most of the region.

Cold/Wind Chill, Bourbon

When
January 20, 6:00 PM CST to January 21, 12:00 PM CST
Where
Bourbon forecast zone
Reported by
Public
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

An arctic airmass slid into southeastern Kansas during the overnight hours of January 20-21 bringing extreme cold and windchills in the -5 to -15 degree range across most of the region.

Cold/Wind Chill, Crawford

When
January 20, 6:00 PM CST to January 21, 12:00 PM CST
Where
Crawford forecast zone
Reported by
Public
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

An arctic airmass slid into southeastern Kansas during the overnight hours of January 20-21 bringing extreme cold and windchills in the -5 to -15 degree range across most of the region.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1232168, 1232169, 1232170.